[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Observation
May 27, 2002

Allopurinol Hypersensitivity Syndrome Associated With Pancreatic Exocrine Abnormalities and New-Onset Diabetes Mellitus

Author Affiliations

From the Department of Medicine, University of Washington School of Medicine, Seattle.

Arch Intern Med. 2002;162(10):1190-1192. doi:10.1001/archinte.162.10.1190

Allopurinol, a xanthine oxidase inhibitor, has been in use since 1963 as an effective treatment to lower uric acid levels in patients with gout.1 Severe and occasionally fatal adverse reactions have been attributed to allopurinol use in 1 of 260 patients and include agranulocytosis, granulomatous hepatitis, and a systemic hypersensitivity syndrome known as the allopurinol hypersensitivity syndrome (AHS),2 which most frequently develops within days to weeks after initiating allopurinol therapy.3 The syndrome initially manifests with a rash, ranging from an intensely pruritic maculopapular rash to toxic epidermal necrolysis.3 Associated with rash are fever, leukocytosis, eosinophilia, evidence of acute hepatic injury, and renal dysfunction.1,3,4 We describe for the first time a patient with AHS who, along with having the common features of AHS, developed concurrent elevations in pancreatic exocrine enzyme level and new-onset type 1 diabetes mellitus.

First Page Preview View Large
First page PDF preview
First page PDF preview
×